Euglycemic Diabetic Ketoacidosis Associated With Sodium–Glucose Cotransporter Type 2 Inhibitors in Patients With Type 2 Diabetes Mellitus Receiving Oral Therapy

Ryan B. Dull, Mikayla L. Spangler, Emily Knezevich, Britney M. Lau

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Introduction and Objective: Postmarketing reports and warnings of serious adverse events such as diabetic ketoacidosis (DKA) have raised concern regarding the safety of sodium–glucose cotransporter 2 inhibitors (SGLT2i). This report describes 2 cases of symptomatic SGLT2i-associated euglycemic DKA (euDKA) leading to hospitalization in patients with type 2 diabetes mellitus (DM) previously well controlled on oral medications. Case Reports: Subject 1 is a 55-year-old female admitted with euDKA precipitated by infection and managed with intravenous insulin. This case was notable for a delayed diagnosis of euDKA and lack of clinical improvement despite withholding dapagliflozin. Subject 2 is a 62-year-old male admitted with euDKA precipitated by infection. His clinical condition improved rapidly and euDKA responded to withdrawal of empagliflozin alone. Discussion: Applying the Naranjo adverse medication reaction probability scale to each case (subject 1 score = 3 points; subject 2 score = 4 points) suggests these are possible adverse reactions to SGLT2i. Data from randomized controlled trials suggest DKA events in adults with type 2 DM receiving SGLT2i are rare and similar to placebo. However, data from a large cohort suggest these events occur more frequently and are associated with a 2-fold increased risk of DKA. Conclusion: This class of medications may be associated with a higher real-world risk of DKA in adults with type 2 DM than previously reported. Patients prescribed these medications should receive vigilant assessment for features of traditional DKA as well as euDKA.

Original languageEnglish (US)
JournalJournal of Pharmacy Practice
DOIs
StateAccepted/In press - Jan 1 2017

Fingerprint

Diabetic Ketoacidosis
Type 2 Diabetes Mellitus
Therapeutics
Delayed Diagnosis
Infection
Hospitalization
Randomized Controlled Trials
Placebos
Insulin
Safety

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)

Cite this

@article{4a4c95ef423740a79d8fb59552c8c39e,
title = "Euglycemic Diabetic Ketoacidosis Associated With Sodium–Glucose Cotransporter Type 2 Inhibitors in Patients With Type 2 Diabetes Mellitus Receiving Oral Therapy",
abstract = "Introduction and Objective: Postmarketing reports and warnings of serious adverse events such as diabetic ketoacidosis (DKA) have raised concern regarding the safety of sodium–glucose cotransporter 2 inhibitors (SGLT2i). This report describes 2 cases of symptomatic SGLT2i-associated euglycemic DKA (euDKA) leading to hospitalization in patients with type 2 diabetes mellitus (DM) previously well controlled on oral medications. Case Reports: Subject 1 is a 55-year-old female admitted with euDKA precipitated by infection and managed with intravenous insulin. This case was notable for a delayed diagnosis of euDKA and lack of clinical improvement despite withholding dapagliflozin. Subject 2 is a 62-year-old male admitted with euDKA precipitated by infection. His clinical condition improved rapidly and euDKA responded to withdrawal of empagliflozin alone. Discussion: Applying the Naranjo adverse medication reaction probability scale to each case (subject 1 score = 3 points; subject 2 score = 4 points) suggests these are possible adverse reactions to SGLT2i. Data from randomized controlled trials suggest DKA events in adults with type 2 DM receiving SGLT2i are rare and similar to placebo. However, data from a large cohort suggest these events occur more frequently and are associated with a 2-fold increased risk of DKA. Conclusion: This class of medications may be associated with a higher real-world risk of DKA in adults with type 2 DM than previously reported. Patients prescribed these medications should receive vigilant assessment for features of traditional DKA as well as euDKA.",
author = "Dull, {Ryan B.} and Spangler, {Mikayla L.} and Emily Knezevich and Lau, {Britney M.}",
year = "2017",
month = "1",
day = "1",
doi = "10.1177/0897190017748049",
language = "English (US)",
journal = "Journal of Pharmacy Practice",
issn = "0897-1900",
publisher = "SAGE Publications Inc.",

}

TY - JOUR

T1 - Euglycemic Diabetic Ketoacidosis Associated With Sodium–Glucose Cotransporter Type 2 Inhibitors in Patients With Type 2 Diabetes Mellitus Receiving Oral Therapy

AU - Dull, Ryan B.

AU - Spangler, Mikayla L.

AU - Knezevich, Emily

AU - Lau, Britney M.

PY - 2017/1/1

Y1 - 2017/1/1

N2 - Introduction and Objective: Postmarketing reports and warnings of serious adverse events such as diabetic ketoacidosis (DKA) have raised concern regarding the safety of sodium–glucose cotransporter 2 inhibitors (SGLT2i). This report describes 2 cases of symptomatic SGLT2i-associated euglycemic DKA (euDKA) leading to hospitalization in patients with type 2 diabetes mellitus (DM) previously well controlled on oral medications. Case Reports: Subject 1 is a 55-year-old female admitted with euDKA precipitated by infection and managed with intravenous insulin. This case was notable for a delayed diagnosis of euDKA and lack of clinical improvement despite withholding dapagliflozin. Subject 2 is a 62-year-old male admitted with euDKA precipitated by infection. His clinical condition improved rapidly and euDKA responded to withdrawal of empagliflozin alone. Discussion: Applying the Naranjo adverse medication reaction probability scale to each case (subject 1 score = 3 points; subject 2 score = 4 points) suggests these are possible adverse reactions to SGLT2i. Data from randomized controlled trials suggest DKA events in adults with type 2 DM receiving SGLT2i are rare and similar to placebo. However, data from a large cohort suggest these events occur more frequently and are associated with a 2-fold increased risk of DKA. Conclusion: This class of medications may be associated with a higher real-world risk of DKA in adults with type 2 DM than previously reported. Patients prescribed these medications should receive vigilant assessment for features of traditional DKA as well as euDKA.

AB - Introduction and Objective: Postmarketing reports and warnings of serious adverse events such as diabetic ketoacidosis (DKA) have raised concern regarding the safety of sodium–glucose cotransporter 2 inhibitors (SGLT2i). This report describes 2 cases of symptomatic SGLT2i-associated euglycemic DKA (euDKA) leading to hospitalization in patients with type 2 diabetes mellitus (DM) previously well controlled on oral medications. Case Reports: Subject 1 is a 55-year-old female admitted with euDKA precipitated by infection and managed with intravenous insulin. This case was notable for a delayed diagnosis of euDKA and lack of clinical improvement despite withholding dapagliflozin. Subject 2 is a 62-year-old male admitted with euDKA precipitated by infection. His clinical condition improved rapidly and euDKA responded to withdrawal of empagliflozin alone. Discussion: Applying the Naranjo adverse medication reaction probability scale to each case (subject 1 score = 3 points; subject 2 score = 4 points) suggests these are possible adverse reactions to SGLT2i. Data from randomized controlled trials suggest DKA events in adults with type 2 DM receiving SGLT2i are rare and similar to placebo. However, data from a large cohort suggest these events occur more frequently and are associated with a 2-fold increased risk of DKA. Conclusion: This class of medications may be associated with a higher real-world risk of DKA in adults with type 2 DM than previously reported. Patients prescribed these medications should receive vigilant assessment for features of traditional DKA as well as euDKA.

UR - http://www.scopus.com/inward/record.url?scp=85041586628&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85041586628&partnerID=8YFLogxK

U2 - 10.1177/0897190017748049

DO - 10.1177/0897190017748049

M3 - Article

JO - Journal of Pharmacy Practice

JF - Journal of Pharmacy Practice

SN - 0897-1900

ER -